Alert archive / Pennsylvania / Freeze Warnings in 2006

Freeze Warning 2, NWS State College, PA

October 6, 2006McKean County, Potter County, Warren County, Pennsylvania

NWS State College, PA issued this freeze warning at Oct 6, 2006, 2:53 PM EDT for McKean County, Potter County, Warren County, Pennsylvania. It took effect at Oct 7, 2006, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2006, 2:53 PM EDT (18:53 UTC)
In effect from
Oct 7, 2006, 12:00 AM EDT
Expired
Oct 7, 2006, 8:00 AM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties McKean County, PA, Potter County, PA, Warren County, PA

The radar

The State College radar (KCCX), 108 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 061853
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
253 PM EDT FRI OCT 6 2006

PAZ004>006-071200-
/O.UPG.KCTP.FR.Y.0009.061007T0400Z-061007T1200Z/
/O.NEW.KCTP.FZ.W.0002.061007T0400Z-061007T1200Z/
WARREN-MCKEAN-POTTER-
253 PM EDT FRI OCT 6 2006

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY. 

MAINLY CLEAR SKIES...LIGHT WIND AND DRY AIR WILL ALLOW
TEMPERATURES TO DROP QUICKLY THROUGH THE 40S AFTER
SUNSET...AND INTO THE 30S LATE TONIGHT. TEMPERATURES WILL BOTTOM
OUT IN THE MID TO UPPER 20S ACROSS MUCH OF THE REGION EARLY
SATURDAY MORNING. THIS WILL PRODUCE A KILLING FREEZE FOR ANY
REMAINING CROPS OR SENSITIVE OUTDOOR PLANTS.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY FOR SEVERAL HOURS. THOSE WITH COLD SENSITIVE PLANTS...
OR OTHER CONCERNS RELATED TO FREEZING TEMPERATURES...SHOULD BEGIN
PREPARATIONS NOW.

$$

PAZ010>012-037-041-042-071200-
/O.CON.KCTP.FR.Y.0009.061007T0400Z-061007T1200Z/
ELK-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
253 PM EDT FRI OCT 6 2006

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT SATURDAY. 

CLEAR TO PARTLY CLOUDY SKIES...DRY AIR...AND LIGHT WINDS FOR MUCH
OF THE OVERNIGHT WILL LEAD TO LOW TEMPERATURES BETWEEN 33 AND 36
DEGREES EARLY SATURDAY. THESE CONDITIONS WILL ALLOW AREAS OF
FROST TO FORM OVER THE REGION. A FEW OF THE MORE SHELTERED RURAL
VALLEYS MAY DIP TO THE FREEZING MARK...BUT WIDESPREAD FREEZING
TEMPERATURES ARE NOT EXPECTED.

A FROST ADVISORY MEANS THAT A WIDESPREAD FROST IS EXPECTED IN THE
ADVISORY AREA. SENSITIVE PLANTS MAY BE KILLED IF LEFT UNPROTECTED
OUTSIDE.

$$

LAMBERT

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Oct 6, 10:47 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Oct 6, 10:47 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1047 AM EDT FRI OCT 6 2006

.SHORT TERM /THROUGH THIS AFTERNOON/...

MID CLOUD DECK THINNING A BIT AS EXPECTED LATE THIS MORNING ACROSS
MUCH OF CENTRAL PENN...WITH THICKER/LAYERED CLOUDS AND STEADIER
LIGHT RAIN EARLIER OVER THE LOWER SUSQ VALLEY...SLIDING NEAR AND
JUST TO THE SOUTH OF THE MASON DIXON LINE ATTM.

TRIMMED POPS ACROSS THE SOUTHEAST AND CHANGED PRECIP DESCRIPTION
TO SHOWERS FOR THE REMAINDER OF THE DAY.

&&

.PREV DISCUSSION...
 /ISSUED 852 AM EDT FRI OCT 6 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

UPDATING ZONES TO FRESHEN UP WORDING AFTER EXPIRATION OF THE FROST
ADVISORY ACROSS THE NRN TIER ZONES.

A FAIRLY STRONG JET ENTRANCE REGION ACROSS SE PENN THIS MORNING
WILL BE VERY STUBBORN TO EXIT SOUTH OF THE MASON DIXON LINE TODAY
AS A SHARP TROUGH ACROSS THE MIDDLE OHIO RIVER VALLEY CONTINUES TO
DROP SLOWLY SSE TOWARD THE CENTRAL APPALACHIANS AND CLOSES OFF
INTO AN UPPER LOW.

MODIFIED/INCREASED CLOUD COVER ACROSS SOUTHERN AND CENTRAL PENN
THROUGH TONIGHT...AS 300-305K ISENTROPIC UPGLIDE AND SUBSEQUENT HIGH
RELATIVE HUMIDITY CONTINUES OVER THIS AREA.

WILL TAKE A CLOSER LOOK AT THE TEMPS FOR THIS AFTERNOON AND
TONIGHT DURING THE NEXT HOUR OR TWO FOR ANY MODIFICATIONS WITH A
LATE MORNING UPDATE...CONSIDERING THE MORE PERSISTENT CLOUDS
ACROSS THE CENTRAL AND SOUTH.

PREV DISCUSSION...
 /ISSUED 323 AM EDT FRI OCT 6 2006/

SHORT TERM /TODAY/...
SHARP UPPER LOW CUTTING OFF TO OUR WEST THIS MORNING OVER THE OHIO
VALLEY. PERSISTENT EASTERLY B.L. FLOW INTERACTING WITH 0.75 TO
1.00 PWATS ACROSS CENTRAL AND SOUTHERN PORTIONS OF CENTRAL
PA...WHILE ENTIRE AREA IS OVERRUN BY MODERATE WSW FLOW ALOFT AS
UPPER TROF DROPS SOUTHWARD TOWARDS THE CENTRAL APPALACHIANS.

CLEARING WILL IMPACT THE NORTH FIRST TODAY...WITH JUST HIGH BKN-
OVC CIGS THERE NOW. FURTHER SOUTH...THE TRANSITION WILL BE MORE
GRADUAL WITH A LONGER PERIOD OF CLOUD COVER AND SOME LIGHT MORNING
PRECIPITATION. THIS IS CONTRASTED WITH A DRIPPY AND DREARY DAY FOR
THE SOUTH AND ESPECIALLY SOUTHEAST WHICH WILL BE LUCKY TO SEE ANY
SUNSHINE AT ALL. PRETTY MUCH KEPT PREVIOUS FORECAST IDEAS INTACT
FOR TODAY WITH LIKELY POPS FOR THE SOUTHEAST AND SLIGHT CHC FOR
THE CENTRAL AND W CENTRAL MOUNTAINS FOR MORNING SHOWERS THERE.

LONG TERM /TONIGHT THROUGH THURSDAY/...
ANOMALOUSLY LOW PWATS ADVECT INTO NORTH CENTRAL PA TONIGHT AS THE
UPPER LOW CIRCULATION SETTLES SOUTHWARD THROUGH THE CENTRAL
APPALACHIANS. PWATS TO DROP BELOW 0.25 WITH MOSTLY CLEAR SKIES
AND LIGHT WINDS SPELLS FROST POTENTIAL AND WILL HOIST ANOTHER
FROST WATCH FOR MUCH OF THE NORTHERN THIRD OF PA (NORTH OF I-80)
LATE TONIGHT THROUGH SAT. MORNING.

THE CLOUDS WILL CONTINUE TO STUBBORNLY THIN ACROSS THE CENTRAL
MOUNTAINS BUT WILL NOT COMPLETELY DO SO AS PERSISTENT EASTERLY
FLOW CONTINUES. EXPECT M/C SKIES TO CONTINUE ACROSS THE SOUTH WTIH
PERSISTENT ELY FLOW AND PWATS ONLY DECREASING TO 0.75 BY 12Z SAT.

THE UPPER RIDGE FLOPS OVER ACROSS THE FINGERLAKES REGION SOUTHWARD
INTO MY NORTHERN TIER COUNTIES ON SATURDAY. DEFORMATION ZONE CONTS
TO SLOWLY SAG SOUTH OF THE MASON DIXON LINE AS THE DAY PROGRESSES
SPELLING IMPROVEMENT FOR THE SOUTH. IN THE MEANTIME...U.L.
CONFLUENCE INCREASES OVER THE GLAKS REGION SUNDAY HELPING TO
DEPRESS THE UL RIDGE SOUTH OF THE REGION SUN NIGHT AND MONDAY.
A STRONG AREA OF HIGH PRESSURE WILL TRACK EASTWARD ACROSS THE
GLAKS AND INTO NORTHERN NEW YORK STATE...ADVECTING COOL AIR SOUTH
ACROSS THE STATE AND KEEPING US MAINLY PRECIPITATION FREE FOR THE
COMING WEEK...ALTHOUGH THE FRONT MAY BUCKLE TO OUR SOUTH AND CAUSE
SOME SHOWERS AROUND MIDWEEK.

AVIATION...
SOUTHEASTERLY FLOW AND LIFT TO THE NORTH OF A SLOW MOVING LOW
PRESSURE SYSTEM OVER THE CAROLINAS AND HIGH PRESSURE OVER NEW
ENGLAND WILL PUT A SQUEEZE PLAY ON THE FLYING WEATHER ACROSS CENTRAL
PA THROUGH THE PERIOD.

OVER THE NORTHWESTERN HALF OF CENTRAL PA...BFD/IPT...THE WEATHER
WILL BE DOMINATED BY VFR CONDITIONS...EVEN CLEAR SKIES ALONG THE
NORTHERN TIER COUNTIES. THE CLEAR SKIES WILL LEAD TO NEAR
FREEZING TEMPERATURES AND AREAS OF FROST BY SUNRISE SATURDAY MORNING.

OVER THE SOUTHEASTERN HALF.../MDT/ ABUNDANT LOW CLOUDS WITH
SCATTERED TO OCCASIONAL SHOWERS WILL PERSIST THROUGH MUCH OF THE
PERIOD. WIDESPREAD MVFR CIGS AND VSBYS WILL PREVAIL WITH SCT IFR
CIGS AND VIS OVERNIGHT. IMPROVEMENT IS FORECAST DURING THE DAY WITH
LINGERING VFR CIGS AND SCT SHOWERS. VSBYS SHOULD STAY IN THE VFR
RANGE MOST OF THE TIME...BUT AN OCCASIONAL DIP INTO MVFR CAN NOT
BE RULED OUT.  SIMILAR CONDITIONS ARE EXPECTED OVERNIGHT ALONG THE
DIVIDING LINE...JST/AOO/UNV. THE CHANCES FOR FASTER IMPROVEMENT IN
FLYING CONDITIONS ACROSS THIS REGION ARE A BIT HIGHER HERE THAN
ACROSS THE SOUTH.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FOR PAZ004>006-010>012-037-041-042 FROM
MIDNIGHT SATURDAY TO 8 AM SATURDAY.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Oct 6, 3:33 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 AM EDT FRI OCT 6 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-070745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
333 AM EDT FRI OCT 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:31 AM EDTFrost AdvisoryCTPCameron, Clinton, Elk, Lycoming, McKean, Potter and 3 more28 hr

Nearby

Freeze Warnings in Pennsylvania, 2006Every freeze warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.